Strong Wind, Oahu South Shore
- When
- March 8, 8:08 PM HST
- Where
- Oahu South Shore forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
A fast-moving cold front and building high pressure brought gusty north to northeast winds to Oahu and around the Aloha State. Power outages, and downed trees and power lines were common across the island chain.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A fast-moving cold front and building high pressure brought gusty north to northeast winds to Oahu and around the Aloha State. Power outages, and downed trees and power lines were common across the island chain.
On Oahu, a downed power line on the morning of the 9th prompted closure of McArthur Street, which then blocked access to Waianae Elementary School on the isle's leeward coast. Downed trees in the evening of the 8th and early hours of the 9th were reported in Waipahu, Kunia, Wahiawa/Schofield area, Hawaii Kai, Waialae Iki Neighborhood Park, along Kalanianaole Highway, and in Mililani District Park. And at the Koko Head Shooting Complex, a person was injured when gusty winds took the roof off a structure and flipped it over. The cost of damages was not available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 8, 3:56 PM HST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 356 PM HST TUE MAR 8 2016 .SYNOPSIS... A COLD FRONT WILL CONTINUE TO MOVE DOWN THE ISLAND CHAIN TONIGHT...AND LINGER NEAR THE BIG ISLAND THROUGH WEDNESDAY AS IT WEAKENS. THE FRONT WILL BRING CLOUDS AND SHOWERS TO THE ISLANDS...WITH COOL...GUSTY NORTH WINDS BEHIND THE FRONT. HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL MAINTAIN BREEZY TRADE WINDS THROUGH THE WEEKEND...WITH CLOUDS AND SHOWERS FOCUSED OVER WINDWARD AREAS. && .DISCUSSION... LITTLE CHANGE IN THE FORECAST PHILOSOPHY THIS AFTERNOON. THE FRONT REACHED OAHU THIS AFTERNOON...BRINGING SHOWERS TO THE ISLAND SHORTLY AFTER NOON. BY 3 PM...THE LEADING EDGE OF SHOWERS HAD REACHED MAUI COUNTY. THE WIND SHIFT ASSOCIATED WITH THE FRONT IS BEHIND THE MAIN BAND OF SHOWERS IMPACTING THE ISLANDS. BEHIND THE FRONT...WINDS ARE TURNING TO THE NORTH AND INCREASING. AT THIS TIME...MOST AREAS HAVE WINDS REMAINING JUST BELOW WIND ADVISORY CRITERIA. THE EXCEPTION IS THE BIG ISLAND SUMMITS WHERE WINDS HAVE RECENTLY REACH SUMMIT ADVISORY CRITERIA. THE MODELS SUGGEST AN UPTICK IN WINDS FOR TONIGHT AND TOMORROW FOR THE SUMMITS...SO THE WIND ADVISORY HAS BEEN POSTED THROUGH WEDNESDAY. WINDS ACROSS THE ISLAND CHAIN ARE EXPECTED TO REMAIN ELEVATED THROUGH TOMORROW DUE TO A HIGH PRESSURE SYSTEM MOVING IN BEHIND THE FRONT WHICH WILL KEEP A TIGHT PRESSURE GRADIENT OVER THE ISLANDS. AS THE HIGH MOVES FAR NORTH OF THE ISLANDS LATER THIS WEEK LOOK FOR WINDS TO TURN TO A MORE TRADE WIND NORTHEAST TO EAST DIRECTION. THUS EXPECT LOCALLY BREEZY TRADE WIND WEATHER FOR THE SECOND HALF OF THE WEEK INTO EARLY NEXT WEEKEND...WITH BRIEF PASSING SHOWERS AFFECTING MAINLY WINDWARD AREAS. && .AVIATION... A COLD FRONT NEAR WEST MOLOKAI AT MID AFTERNOON OR 01Z MOVING SE 16 KT. THE FRONT IS EXPECTED TO MOVE ACROSS MAUI COUNTY LATE THIS AFTERNOON THROUGH EARLY EVENING WHILE GRADUALLY WEAKENING. IT WILL REACH THE BIG ISLAND LATER THIS EVENING AND WILL BE EAST OF THE STATE TOWARD SUNRISE WEDNESDAY. ACCOMPANY FRONTAL CLOUD BAND PRODUCING NUMEROUS MVFR AS WELL AS SOME IFR CEILINGS MAINLY ALONG THE EAST EDGE OF THE BAND. AIRMETS FOR MTN OBSCURATIONS BEING ISSUED FOR THESE CONDITIONS. AIRMETS BEING ISSUED FOR LOW LEVEL TURBULENCE LEE OF THE AFFECTED ISLANDS FOR SOME LOCALLY STRONG SW WINDS AHEAD OF THE FRONT AND STRONG NORTHERLY WINDS BEHIND OR WEST OF THE FRONT. && .MARINE... THE SMALL CRAFT ADVISORY REMAINS POSTED NEAR KAUAI/OAHU AND EXPANDS TO THE REMAINDER OF THE COASTAL WATERS AT 6 PM. A GALE WARNING HAS BEEN POSTED FOR SOME OF THE WINDIER LOCATIONS BEGINNING TOMORROW. THE STRONGER WINDS WILL LIKELY COME IN BEHIND THE FRONT AS THE STRONG HIGH MOVES CLOSER TO THE ISLANDS. THE SMALL CRAFT ADVISORY IS FOR A COMBINATION OF WINDS AND SEAS...DUE TO THE INCOMING NNW SWELL. THE LOW PRESSURE SYSTEM FAR NORTH THAT IS ASSOCIATED WITH THE FRONT WILL GENERATE ELEVATED...RELATIVELY SHORT-PERIOD...NNW SWELL THAT MAY BRING NEAR ADVISORY-LEVEL ROUGH SURF ALONG NORTH AND POSSIBLY WEST FACING SHORES FROM TONIGHT THROUGH WEDNESDAY. THIS WILL BE A BORDERLINE CASE THUS SHALL MONITOR THE READINGS FROM THE BUOY FAR NORTHWEST A BIT MORE BEFORE ISSUING THE ADVISORY. A MODERATE SOUTH-SOUTHWEST SWELL WILL BRING JUST BELOW ADVISORY LEVEL SURF FOR SOUTH FACING SHORES. THIS SWELL WILL GRADUALLY DIMINISH THROUGH THURSDAY. FRESH TO STRONG TRADE WINDS WILL GENERATE ROUGH AND CHOPPY SURF ALONG THE EAST FACING SHORES LATER THIS WEEK INTO THE WEEKEND...BUT SURF WILL LIKELY REMAIN BELOW ADVISORY LEVELS AS THE ISLANDS WILL ACTUALLY IN THE FETCH AREA SINCE THE SURFACE HIGH WILL EITHER BE NORTHWEST OR NORTH OF THE STATE. ANOTHER A NORTH-NORTHWEST SWELL IS ANTICIPATED LATER THIS WEEKEND...BRINGING POSSIBLE ADVISORY LEVELS SURF FOR NORTH FACING SHORES. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM HST WEDNESDAY FOR BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR KAIWI CHANNEL- MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-BIG ISLAND LEEWARD WATERS. SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS- BIG ISLAND SOUTHEAST WATERS. GALE WARNING FROM 6 AM WEDNESDAY TO 6 PM HST THURSDAY FOR MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND SOUTHEAST WATERS. SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS. && DISCUSSION/MARINE...M BALLARD AVIATION...FUJII
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST TUE MAR 8 2016 HIZ001>021-023>027-091430- NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD- MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR- 345 PM HST TUE MAR 8 2016 ...GUSTY NORTH TO NORTHEAST WINDS EXPECTED THROUGH WEDNESDAY... A FAST-MOVING COLD FRONT CONTINUES TO MOVE DOWN THE ISLAND CHAIN...PASSING OVER MAUI COUNTY AND THE BIG ISLAND TONIGHT. BEHIND THE FRONT...VERY COOL AND GUSTY NORTH TO NORTHEAST WINDS WILL MOVE OVER THE ISLAND CHAIN. LOCALLY WINDY CONDITIONS WITH STRONG GUSTS...ESPECIALLY OVER AND DOWNWIND OF HIGHER TERRAIN ARE EXPECTED. IF YOU HAVE LOOSE OUTDOOR OBJECTS...YOU MAY WANT TO CONSIDER SECURING THEM BEFORE THE ONSET OF THE STRONG WINDS.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2016Every state in 2016This day in weather historyWarnings in Hawaii, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618247.